Every year thousands of people die as the result of an overdose of drugs or alcohol. A drug overdose occurs when a person ingests drugs in quantities that are too large for the body to metabolize, causing the person to exhibit serious symptoms of drug overdose that may lead to death. Sometimes people who live with addiction, either as a result of being addicted themselves or living with someone who is addicted, do not recognize drug overdose symptoms. Knowing what to look for can help you to recognize the symptoms of an overdose and may save a life.
General Drug Overdose Symptoms
Symptoms of a drug overdose can vary according to the type of drug taken, but it is not always possible to know what kind of drug has been ingested. Symptoms that are common to many different kinds of drugs include:
- Pain in the chest.
- Pain in the abdomen, which may be accompanied by vomiting, diarrhea, or nausea.
- Confusion or sleepiness.
- Skin that is either cool to the touch, but still sweaty, or that is hot to the touch, but dry.
- Changes in vital signs, such as a rapid or slow pulse or abnormal breathing.
Opioid Overdose Symptoms
According to the Centers for Disease Control and Prevention, America is currently experiencing an epidemic of deaths due to opioid overdoses. Opioids are pain relievers that may be prescribed, but there are also illegal opioids, such as heroin. They are extremely addictive. Some of the symptoms of an opioid overdose are:
- Contracted pupils, sometimes called “pinpoint pupils.”
- Slow or shallow breathing.
- A change in skin tones, such as a bluish tint for light-skinned people or an ashy color for dark-skinned people.
- Slow, erratic, or non-existent pulse.
- Choking or gurgling noises.
- Blue or dark purple fingernails or lips.
- Unable to talk.
If you suspect an opioid overdose, get help immediately-administering the opioid antagonist naloxone could prevent death.
Overdose Symptoms of Alcohol
An overdose of alcohol is usually referred to as alcohol poisoning. Alcohol poisoning often occurs after a bout of binge drinking during which a person drinks a large amount of alcohol, often in a short period of time. The body is unable to process the alcohol and it becomes toxic to the body. Symptoms of alcohol poisoning include:
- Slow or erratic breathing.
- Loss of consciousness.
- Bluish or pale skin.
- Lowered body temperature.
Getting Help for Addiction
Dealing with addiction is difficult, but addicts and their families can find the right addiction recovery program to meet their needs. There are many different options available, like inpatient facilities, addiction counseling, and alternative rehab programs. The most important thing is that you or your loved one take steps to start healing as soon as possible.
BetterAddictionCare offers 100% confidential services through our nationwide network of treatment centers. Our highly trained, professional staff can help you find the best treatment for you or your loved one at a facility near you. We take the time to get to know our patients and provide ongoing support following treatment to help ensure a successful transition to a healthier lifestyle.
Get help now by calling BetterAddictionCare today or by completing our contact form.
- National Institute on Drug Abuse (NIDA). (2021). Overdose Death Rates. Retrieved from https://www.drugabuse.gov/drug-topics/trends-statistics/overdose-death-rates
- Centers for Disease Control and Prevention (CDC). (2021). Drug Overdose Deaths. Retrieved from https://www.cdc.gov/drugoverdose/data/statedeaths.html
- American Addiction Centers. (n.d.). Overdose Symptoms and Signs. Retrieved from https://americanaddictioncenters.org/overdose
- MedlinePlus. (2021). Drug Overdose. Retrieved from https://medlineplus.gov/drugoverdose.html
- Mayo Clinic. (2020). Drug Overdose. Retrieved from https://www.mayoclinic.org/diseases-conditions/drug-overdose/symptoms-causes/syc-20354383
- WebMD. (2021). Drug Overdose Symptoms. Retrieved from https://www.webmd.com/mental-health/addiction/drug-overdose-symptoms
- Healthline. (2021). Drug Overdose: Symptoms, Treatment, and Prevention. Retrieved from https://www.healthline.com/health/drug-overdose
- Substance Abuse and Mental Health Services Administration (SAMHSA). (n.d.). Opioid Overdose. Retrieved from https://www.samhsa.gov/find-help/national-helpline/opioid-overdose